Alert archive / Kansas / Flash Flood Warnings in 1999

Flash Flood Warning 4, NWS Topeka, KS

May 20, 1999Lyon County, Morris County, Wabaunsee County, Kansas

NWS Topeka, KS issued this flash flood warning at May 20, 1999, 9:31 PM CDT for Lyon County, Morris County, Wabaunsee County, Kansas. It was in force for 119 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 20, 1999, 9:31 PM CDT (02:31 UTC)
Expired
May 20, 1999, 11:30 PM CDT
In force
119 min
Issued by
NWS Topeka, KS
Area
Whole counties

Counties Lyon County, KS, Morris County, KS, Wabaunsee County, KS

The radar

The Topeka radar (KTWX), 34 km from the middle of the area, began a volume at 02:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 2.5 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 1999-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 434 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 1999-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
434 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
1199 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
191 m²/s²
Significant tornado parameter
0.2
Supercell composite
3.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KTOP 210235
FFWTOP
KSC111-127-197-210430-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
931 PM CDT THU MAY 20 1999

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN LYON COUNTY IN EAST CENTRAL KANSAS
  SOUTHEAST MORRIS COUNTY IN EAST CENTRAL KANSAS
  SOUTHERN WABAUNSEE COUNTY IN EAST CENTRAL KANSAS

* UNTIL 1130 PM CDT

* AT 927 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY 
  HEAVY RAIN ALONG A LINE EXTENDING FROM 4 MILES SOUTHEAST OF 
  ESKRIDGE TO 8 MILES SOUTH OF WILSEY...OR ALONG A LINE EXTENDING 
  FROM 25 MILES SOUTHWEST OF TOPEKA TO 25 MILES WEST OF 
  EMPORIA...MOVING EAST AT 15 MPH.

DOPPLER RADAR ESTIMATES AND SPOTTER REPORTS INDICATED RAINFALL RATES 
AROUND AN INCH AND A HALF PER HOUR.  TOTAL RAINFALL COULD EXCEED 
THREE INCHES BY 1030 PM.

LAW ENFORCEMENT REPORTED STREET FLOODING IN COUNCIL GROVE IN 
SOUTHEAST MORRIS COUNTY.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODS AND FLASH FLOODS. DO NOT DRIVE YOUR VEHICLE INTO 
AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO 
GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING 
WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY 
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN 
TOPEKA.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at May 20, 3:25 PM CDT, 6 hours 6 minutes earlier.

Area forecast discussion, May 20, 3:25 PM CDT, 6 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
325 PM CDT THU MAY 20 1999

...POTENTIAL FOR SEVERE STORMS/HEAVY RAINS NORTH CENTRAL THE MAIN
CONCERN...

NGM...AND TO SOMEWHAT LESSER EXTENT THE AVIATION...ARE THE MODELS OF
CHOICE AS THE ARE VERIFYING CURRENT TRENDS BETTER THAN ETA...
PARTICULARLY IN QPF.

SURFACE PLOT/AWIPS MSAS ANALYSES SHOWING CONVERGENCE/INSTABILITY
MAXIMIZING ALONG FRONT FROM NORTHEAST NEBRASKA TO SOUTHWEST KS.
THERE WILL BE A THREAT FOR SEVERE STORMS IN NORTH CENTRAL KS THIS
EVENING...BUT THE BIGGER CONCERN IS POSSIBLE HEAVY RAINFALL.
PRECIPITABLE WATER FROM MODELS IN THE 1 TO 1.5 INCH RANGE SO
SEVERAL INCHES IS POSSIBLE. FLASH FLOOD GUIDANCE VALUES ARE AT 1 TO
1.5 INCHES IN NORTH CENTRAL KS ZONES. WITH SLOW MOVEMENT OF FRONT
AND BEING IN NORTHEAST QUADRANT OF VORT MAX...NORTH CENTRAL ZONES
WOULD CERTAINLY APPEAR TO HAVE BEST CHANCE FOR HEAVY RAINS AND WILL
GO WITH FLASH FLOOD WATCH FOR THAT AREA TONIGHT. OBVIOUSLY LOOKS
LIKE THUNDERSTORMS WILL MOVE EAST ACROSS ENTIRE CWA DURING THE
NIGHT.  STORMS NOT LIKELY TO MAKE IT INTO NORTHEAST AND EAST CENTRAL
KS UNTIL AROUND OR AFTER MIDNIGHT AND BELIEVE BY THAT TIME THE
STORMS WILL BE WEAKENING SOMEWHAT AND THUS THE THREAT FOR
EXCESSIVELY HEAVY RAINS NOT AS GREAT.

FOR FRIDAY...SHOWERS AND THUNDERSTORMS MAY LINGER OVER THE EASTERN
PART OF CWA INTO THE MORNING...BUT SHOULD BE GONE BY NOON AS UPPER
SYSTEM/FRONT MOVES ON EAST OUT OF AREA. WEAK HIGH BUILDING IN BEHIND
SYSTEM SHOULD ALLOW FOR PARTLY SUNNY SKIES TO RETURN TO MOST OF CWA
BY MID/LATE AFTERNOON.

FOR FRIDAY NIGHT AND SATURDAY...WILL CONTINUE WITH DRY FORECAST
ALTHOUGH WARM ADVECTION BEGINS LATE IN THE NIGHT OVER NORTH CENTRAL
KS SO MAY SEE SOME INCREASE IN CLOUDS THAT AREA. OVER NORTHEAST AND
EAST CENTRAL...WEAK HIGH PRESSURE OVER THE AREA MAY CREATE NEARLY
IDEAL CONDITIONS FOR FOG LATE IN THE NIGHT AS SKIES WILL REMAIN
CLEAR. SOUTH WINDS RETURN ON SATURDAY SO SOMEWHAT WARMER
TEMPERATURES IN THE 80 TO 85 DEGREE RANGE LOOK REASONABLE AS PER
GUIDANCE.

IN EXTENDED PERIOD...APPEARS TO BE ANOTHER GOOD CHANCE FOR
THUNDERSTORMS SATURDAY NIGHT INTO SUNDAY MORNING AS NEXT NORTHERN
STREAM SHORTWAVE PUSHES FRONT ACROSS THE AREA.

.TOP...FFA TONIGHT FOR NORTH CENTRAL KS ZONES 8..9..10..20..21 AND 32

38

In the hours before

Special weather statement, May 20, 7:41 PM CDT, 1 hour 50 minutes before
KSZ008-009-020-021-034-035-210100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
741 PM CDT THU MAY 20 1999

...SEVERE THUNDERSTORM WATCH 300 HAS BEEN CANCELED FOR MUCH OF
NORTHCENTRAL KANSAS...

THE FOLLOWING COUNTIES...ARE NO LONGER INCLUDED...IN THE WATCH
ARE...CLAY...CLOUD...OTTAWA...REPUBLIC...AND WASHINGTON.

STRONGEST THUNDERSTORMS ARE NOW EAST OF THE AREA...AND THE
THREAT OF SEVERE THUNDERSTORMS HAS DIMINISHED.

DICKINSON COUNTY REMAINS IN THE WATCH...BUT THUNDERSTORMS SHOULD BE
DIMINISHING BY 8 PM.
Special weather statement, May 20, 7:41 PM CDT, 1 hour 50 minutes before
KSZ008-009-020-021-034-035-210100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
741 PM CDT THU MAY 20 1999

...SEVERE THUNDERSTORM WATCH 300 HAS BEEN CANCELED FOR MUCH OF
NORTHCENTRAL KANSAS...

THE FOLLOWING COUNTIES...ARE NO LONGER INCLUDED...IN THE WATCH
ARE...CLAY...CLOUD...OTTAWA...REPUBLIC...AND WASHINGTON.

STRONGEST THUNDERSTORMS ARE NOW EAST OF THE AREA...AND THE
THREAT OF SEVERE THUNDERSTORMS HAS DIMINISHED.

DICKINSON COUNTY REMAINS IN THE WATCH...BUT THUNDERSTORMS SHOULD BE
DIMINISHING BY 8 PM.
Local storm report, May 20, 8:33 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
833 PM CDT THU MAY 20 1999

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0825 PM    2 W WAMEGO                KS    60 MPH TSTM GUST
05/20/99   POTTAWATOMIE
Local storm report, May 20, 8:33 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
833 PM CDT THU MAY 20 1999

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0825 PM    2 W WAMEGO                KS    60 MPH TSTM GUST
05/20/99   POTTAWATOMIE
Special weather statement, May 20, 9:10 PM CDT, 21 minutes before
KSZ008-009-020-021-034-035-210225-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
910 PM CDT THU MAY 20 1999

...SEVERE THUNDERSTORM WATCH 300 EXPIRED AT 9 PM...

NO COUNTIES IN NORTHCENTRAL KANSAS ARE CURRENTLY UNDER A SEVERE
WEATHER WATCH.

DLR
Special weather statement, May 20, 9:18 PM CDT, 13 minutes before
KSZ010-011-022-023-036-210235-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
918 PM CDT THU MAY 20 1999

...SEVERE THUNDERSTORM WATCH 302 HAS BEEN CANCELED FOR A PORTION OF
NORTHEAST KANSAS...

THE FOLLOWING COUNTIES...ARE NO LONGER...UNDER A SEVERE WEATHER
WATCH...GEARY...MARSHALL...MORRIS...NEMAHA...AND POTTAWATOMIE.

SEVERE THUNDERSTORM WATCH 302...CONTINUES IN EFFECT...GENERALLY
SOUTH AND EAST OF A LINE FROM HIAWATHA...ACROSS HOLTON AND ALMA...TO
WEST OF COUNCIL GROVE.

DLR

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 7:45 PM CDTSevere Thunderstorm WarningTOPPottawatomie, Riley, Wabaunsee45 min
May 20, 11:19 PM CDTFlash Flood WarningTOPLyon, Morris, Wabaunsee86 min

Nearby

Flash Flood Warnings in Kansas, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.